The present study examines the motor responses of 10- to 12-month-old, male C57 mice that were either given intraperitoneal (IP) injections of 1-methyl-4-phenyl-1,2,3,6-tetrahydropyridine (MPTP; 30 mg/kg per day) or vehicle for 10 consecutive days, followed by IP injections of levodopa (200 mg/kg) plus carbidopa (25 mg/kg). Five days of MPTP exposure resulted in the Straub tail phenomenon and pronounced hypokinesia. However, during the next 5 days, motor activity returned to baseline, even with continued MPTP treatment. After 10 to 14 days of rest, all mice were then treated with levodopa/carbidopa twice daily for multiple, consecutive days. However, only the previously MPTP-treated animals became hyperkinetic, as compared to levodopa-treated control animals that were not previously exposed to MPTP. Abnormal activity included scratching, running, gnawing, and jumping movements. Hyperactivity lasted for approximately 2 hours after each levodopa injection and then returned to baseline, but the amount of hyperkinesia increased with additional days of levodopa treatment, even though the daily levodopa dose was not changed. These results demonstrate that levodopa can cause reproducible hyperactivity in mice that were previously exposed to MPTP. © 2006 Movement Disorder Society.